New Mexico, 2015

Hail and Damaging Winds in New Mexico, June 22, 2015

June 22, 2015 · NWS ABQ · 3 events in 1 county or zone

Two isolated thunderstorms that developed over the northern end of the Sangre de Cristo Mountains moved slowly east during the afternoon hours. Outflow boundaries from these two storms advanced eastward toward Interstate 25 and merged with another thunderstorm near Maxwell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Two isolated thunderstorms that developed over the northern end of the Sangre de Cristo Mountains moved slowly east during the afternoon hours. Outflow boundaries from these two storms advanced eastward toward Interstate 25 and merged with another thunderstorm near Maxwell. The entire area erupted into a large cluster of thunderstorms producing a wet microburst near Maxwell. Several utility poles were toppled in the area. Widespread flooding of low lying areas along Interstate 25 was reported by emergency management however no roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 5:03 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 22, 5:03 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT MON JUN 22 2015

.AVIATION...
00Z TAF CYCLE
SCT SHRA/TSRA WILL LINGER THROUGH 03Z OR 04Z NEAR AND UP TO
ROUGHLY 60 MILES EAST OF THE SANGRE DE CRISTO MTS AND WITH LESS
COVERAGE ALSO FARTHER SOUTH ALONG AND A SHORT DISTANCE EITHER SIDE
OF THE CENTRAL MT CHAIN...AS WELL AS THE VICINITY OF THE JEMEZ
MTS. BIGGEST IMPACTS TO BE TIL 02Z OR SO AT LVS...BUT SAF ALSO MAY
HAVE IMPACTS FROM A WEAKER SHRA OR TSRA. DURING THIS TIME PERIOD
THEY WILL MOVE VERY SLOWLY AND ERRATICALLY. GUSTY OUTFLOW WINDS
BETWEEN 30 AND 50KT WILL BE THE PRIMARY AVIATION HAZARD FROM ANY
STORMS. INTO THE EARLY MORNING HOURS TUESDAY ANOTHER BATCH OF LOW
STRATUS CLOUDS IS EXPECTED TO DEVELOP...BRINGING MVFR TO IFR
CEILINGS TO SOUTHEASTERN AND AND PARTS OF EAST CENTRAL NM...
NEAR AND ESPECIALLY EAST OF A LINE FROM SANTA ROSA TO RUIDOSO.
AFTER 19Z TUE THE CHANCE OF DEVELOPING SHRA AND TSRA WILL BE
MAINLY FROM THE CENTRAL MT CHAIN TO THE GENERAL VICINITY OF THE
CONTINENTAL DIVIDE. GREATEST CHANCE OF TAF SITE IMPACTS TO BE AT
SAF TUE WITH LOWER CHANCES AT GUP...ABQ AND AEG.

43

&&

.PREV DISCUSSION...351 PM MDT MON JUN 22 2015...
.SYNOPSIS...
AS STRONG UPPER LEVEL HIGH PRESSURE SHIFTS SLOWLY EASTWARD TONIGHT
AND TUESDAY...MOISTURE WILL SURGE INTO CENTRAL AND WESTERN NEW
MEXICO ON INCREASING SOUTHEAST AND EAST WIND. THE FAVORED AREA
FOR THUNDERSTORMS TUESDAY AND WEDNESDAY WILL BE FROM THE SOUTHWEST
MOUNTAINS NORTH TO THE WEST CENTRAL MOUNTAINS AND CONTINENTAL
DIVIDE THEN NORTHEAST TO THE NORTHERN MOUNTAINS. ON THURSDAY...CENTRAL
AREAS WILL GET INTO THE ACTION. A BACKDOOR COLD FRONT IS FORECAST
TO DROP INTO NORTHEAST AND EAST CENTRAL NM FRIDAY...BRINGING WITH
IT GOOD CHANCES FOR SHOWERS AND STORMS. A WET WEEKEND APPEARS IN
STORE FOR CENTRAL AND NORTHERN NEW MEXICO AS PLENTIFUL MOISTURE
COMBINES WITH AN UNSTABLE ATMOSPHERE TO PRODUCE DAILY ROUNDS OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...
SELY LOW LEVEL FLOW BRINGING GULF MOISTURE UP TO THE EAST SLOPES
CENTRAL MOUNTAIN CHAIN WITH A 50F DEWPOINT AT THE RUIDOSO
AND LAS VEGAS AIRPORTS. DEWPOINT AT MILAGRO (BTWN SANTA ROSA AND
CLINES CORNERS) JUMPED TO 54F AROUND MID AFTERNOON. EAST WINDS
THIS EVENING WILL BRING THAT MOISTURE WEST INTO THE MIDDLE RGV
AFTERNOON SUNSET. MOISTURE NEAR MOUNTAIN TOP LEVEL ALSO PUSHING
NWD INTO THE SW AND WEST CENTRAL MOUNTAINS. THE SELY/ELY SURGE OF
MOISTURE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
THE SOUTHWEST MOUNTAINS NORTHWARD ALONG THE DIVIDE AND THEN
EASTWARD THROUGH THE NORTHERN MOUNTAINS BOTH TUESDAY AND
WEDNESDAY. STORMS WILL BE ALL WET WITH PWAT VALUES JUMPING TO BTWN
0.50"-0.90" TUESDAY AFTERNOON. ALL MODELS INSISTING THAT A VERY
DRY TONGUE OF AIR BETWEEN THE UPPER HIGH AND AN ELY WAVE OVER FAR
SOUTHWEST TX WILL NOSE WWD INTO EASTERN AND CENTRAL NM TUESDAY.
THIS DRY TONGUE AND THE ASSOCIATED SUBSIDENCE WILL GREATLY LIMIT
THUNDERSTORMS CHANCES FROM THE MIDDLE AND LOWER RIO GRANDE VALLEY
EWD BOTH TUESDAY AND WEDNESDAY. THE ONE EXCEPTION IS EXPECTED
WEDNESDAY OVER THE SOUTH- CENTRAL MOUNTAINS WHERE MOISTURE FROM
THE ELY WAVE HELPS OUT AND ALLOWS AT LEAST ISOLATED STORMS TO
DEVELOP.

GFS AND NAM IN GOOD AGREEMENT THAT THURSDAY LOOKS LIKE A TEXTBOOK
EXAMPLE OF THE MONSOON WITH WET THUNDERSTORMS FIRING OVER ALL
MOUNTAIN RANGES. WEAK NLY STEERING FLOW WILL MAKE HEAVY RAINFALL
AND FLASH FLOODING A CONCERN AS PWATS NEAR AN INCH MOST AREAS.
GFS AND ECMWF ARE FASTER WITH THE BACKDOOR FRONT...BRINGING IT
THROUGH NE NM FRIDAY MORNING. FAVORED AREA FOR SCATTERED TO
NUMEROUS THUNDERSTORMS FRIDAY SHIFTS TO THE NE QUARTER. THE FRONT
IS PROGGED TO MOVE WWD THROUGH CENTRAL AND WRN NM FRIDAY
EVENING...SPREADING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WWD
TO THE CONTINENTAL DIVIDE.

AS THE UPPER LEVEL HIGH REDEVELOPS OVER THE WRN GREAT BASIN FRIDAY
NIGHT...BOTH GFS AND ECMWF DEPICTING A WET WEEKEND WITH SCATTERED
TO NUMEROUS STORMS ALL AREAS SATURDAY AND SUNDAY. NELY STEERING
FLOW COULD MAKE THINGS INTERESTING FOR THE ABQ METRO AND EAST
MOUNTAIN AREAS SATURDAY AFTERNOON. FLOW ALOFT TRANSITIONS TO EAST
TO NELY SUNDAY...POSSIBLE SHIFTING THE FAVORED AREAS FOR HEAVY
RAINERS TO CATRON COUNTY. BOTH GFS AND ECMWF BUILD THE HIGH BACK
SEWD FOR A DOWNTREND IN CONVECTION TOWARD MID WEEK NEXT WEEK.

33

&&

.FIRE WEATHER...
HIGH PRESSURE IS DIRECTLY OVERHEAD OF NM...GIVING WARM TO HOT
TEMPERATURES WHILE LIMITING THUNDERSTORM COVERAGE. WITH THE ABOVE
NORMAL TEMPERATURES AND DRIER AIR IN THE WESTERN HALF OF THE
FORECAST AREA...VERY HIGH MIXING HEIGHTS ARE BEING OBSERVED WITH
HIGH HAINES INDICES. FORTUNATELY WINDS ALOFT ARE LIGHT IN THE CORE
OF THE DOME OF HIGH PRESSURE...AND THIS WILL PRECLUDE THE
DEVELOPMENT OF ANY LONG DURATION WINDY CONDITIONS TODAY. HUMIDITY
VALUES ARE AT 5 TO 10 PERCENT IN MUCH OF THE CENTRAL TO WESTERN
ZONES THIS AFTERNOON WITH HIGHER VALUES OF 25 TO 35 PERCENT IN THE
EAST. SURFACE WINDS WILL BACK EAST SOUTHEAST IN SOME CENTRAL ZONES
TONIGHT...AND THIS WILL ADVECT SOME HIGHER DEWPOINTS INTO THE RIO
GRANDE VALLEY AND TOWARD THE CONTINENTAL DIVIDE. SOME GUSTY WINDS
MAY ACCOMPANY THIS EASTERLY SURGE AS IT SPILLS THROUGH GAPS/CANYONS
OVERNIGHT.

THE LEADING EDGE OF THIS MOISTURE WILL BE THE FOCUS FOR STORM
DEVELOPMENT INTO TUESDAY...BASICALLY LEANING FROM THE GILA...ACROSS
THE DIVIDE...AND TOWARD THE NORTH CENTRAL MOUNTAINS. MORE STORMS ARE
EXPECTED WITH BETTER MOISTURE AVAILABILITY...AND THIS WILL HAVE AN
IMPACT ON TEMPERATURES...LOWERING THEM BY A FEW DEGREES.
CONSEQUENTLY THE AREA OF HIGHEST MIXING HEIGHTS AND HIGH HAINES
INDICES WILL BE SHUNTED TO THE FAR NORTHWESTERN PART OF NM.

AFTER TUESDAY'S UPTICK IN STORM COVERAGE...MORE WILL FOLLOW ACROSS
THE CENTRAL AND WESTERN HIGH TERRAIN WEDNESDAY AND THURSDAY. THIS
WILL ALLOW TEMPERATURES TO CONTINUE TO LOWER BY A FEW DEGREES EACH
DAY AND MINIMUM HUMIDITY WILL RISE. STORMS MAY BE OF A DRIER VARIETY
WITH LESS RAINFALL AND MORE GUSTY WINDS ALONG THE WESTERNMOST
FRINGES OF THE CONTINENTAL DIVIDE...BUT OVERALL STORMS SHOULD TREND
WETTER INTO THURSDAY WITH BETTER ODDS OF ACTUAL WETTING RAINFALL.
THE OTHER VARIABLE OF NOTE IS A BACK DOOR COLD FRONT ARRIVING IN THE
NORTHEAST CORNER OF NM THURSDAY NIGHT. THIS FRONT WILL ADVANCE
BEYOND THE RIO GRANDE AND TOWARD THE AZ BORDER BY LATE
FRIDAY...ACTING TO RECHARGE MOISTURE AND ENHANCE STORM COVERAGE EVEN
MORE. THUS...FRIDAY...SATURDAY...AND SUNDAY ALL LOOK TO BE QUITE
ACTIVE WITH A HEALTHY COVERAGE OF WETTING STORMS AND NEAR TO
SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 3:17 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 AM MDT MON JUN 22 2015

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
417 AM MDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY WITH PORTIONS OF THE RIO
GRANDE VALLEY REACHING THE CENTURY MARK. REMEMBER TO STAY
HYDRATED AND LIMIT OUTDOOR ACTIVITIES DURING PEAK HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORM COVERAGE WILL INCREASE THROUGH THE WORK WEEK AND INTO NEXT
WEEKEND...HOWEVER STORM MOTIONS WILL REMAIN SLOW. RAINFALL MAY
BECOME HEAVY AT TIMES...THUS...FLOODING CONCERNS WILL BE
ELEVATED... ESPECIALLY MID WEEK THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Jun 22, 5:03 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT MON JUN 22 2015

NMZ528-230030-
FAR NORTHEAST HIGHLANDS-
603 PM MDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
630 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAXWELL...OR 9 MILES NORTHEAST OF
SPRINGER...MOVING NORTHWEST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAXWELL.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 416 AND 430.

OTHER LOCATIONS AFFECTED INCLUDE MAXWELL NATIONAL WILDLIFE REFUGE.

&&

LAT...LON 3646 10435 3637 10444 3636 10455 3653 10473
      3664 10443
TIME...MOT...LOC 0002Z 149DEG 10KT 3649 10452

GUYER

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
June 22, 5:10 PM MST to 5:15 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Raton airport reported outflow wind of 58 mph.

Thunderstorm Wind, Colfax

When
June 22, 5:24 PM MST to 5:34 PM MST
Where
Colfax County, 2.33 mi WNW of Maxwell
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.550, -104.580

Four 35 ft power poles and one 60 ft pole blown down from wet microburst along State Road 505.

Hail, Colfax

When
June 22, 5:30 PM MST to 5:40 PM MST
Where
Colfax County, 3.46 mi NW of Maxwell
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.570, -104.590

Penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573517, 573519, 573516.